Millions of Americans depend on prescription sleep medications to help them sleep soundly through the night. While sleeping pills can be a godsend, your body’s natural sleep cycle can become irregular over time. Sleeping pill withdrawal happens when your body convinces you that you need the drugs to sleep. This, in turn, creates addiction. In fact, your body might enter a state of rebound insomnia making it even harder to stop your addiction. Rebound insomnia can last anywhere from a few days to a few weeks, delaying your sleeping pill withdrawal symptoms even more.
All sleep aids affect the brain by inducing a drowsy state of mind. Some drugs are used as sleep aids while others are prescribed as sedative-hypnotics, which target brain chemicals and receptors.
For example, Rozerem (ramelteon) targets melatonin receptors in the brain. The drug category known as benzodiazepines, which includes lorazepam (Ativan) and temazepam (Restoril), affect the GABA (gamma-Aminobutyric acid) brain chemicals that decrease nerve activity and promote sleep. This category of drugs has been used for decades to treat anxiety, epilepsy, insomnia, and other conditions.
Unlike Rozerem, these drugs are habit-forming and have strong side effects including daytime sleepiness and sleepwalking. Nonbenzodiazepines such as the popular Ambien and Lunesta also target GABA receptors that slow brain activity, which, in turn, affect the degree of alertness and relaxation. While they are not long-lasting recreational drugs, they have been abused for their euphoric and hallucinatory effects that lead to side effects such as daytime drowsiness and sleepwalking.
GABA medications specifically target a certain type of GABA receptor responsible for inducing sleep. However, they do not target all the GABA brain receptors without the degree of addictive potential. Mild insomnia sleeping pills, such as diphenhydramine, usually are taken to relieve allergy symptoms, and they are also used as a sleep aid.
Sleeping pill withdrawal causes a wide variety of physical and psychological discomfort, and these symptoms of withdrawal from sleeping pills depend on the individual.
You might experience a more severe withdrawal if you’ve been on sedative-hypnotics. Changes in natural sleep patterns can result in a variety of sleep disorders including that of mental illness. In fact, these sleep disorders and mental illnesses go hand in hand.
Multiple addictions and other mental health problems may require a more prolonged and serious withdrawal process.
Common sleeping pill withdrawal symptoms include:
Sleeping pill withdrawal usually takes about three weeks. However, some symptoms can persist in the weeks and months to follow acute withdrawal. The timeline for sleeping pill withdrawal consists of four phases that can be complicated by physical and emotional withdrawal symptoms.
Phase One – withdrawal onset: Sleeping pill withdrawal starts just a few hours after discontinuing the medication and lasts up to the first 72 hours.
This phase is characterized by anxiety, confusion, convulsions, vomiting, changes in mood, and memory loss. You will typically be given medications to ease your withdrawal discomfort during this first week. Your symptoms during the first week will be followed closely by a team of doctors and nurses. This first week is the more critical in determining the next stage of treatment.
Phase Two – withdrawal peak: Physical symptoms usually peak, and without a strong medical support team, you might be risking a relapse. This sleeping pill withdrawal peak is characterized by insomnia, extreme sweats, increased heart rate and blood pressure, panic attacks, intense feelings of depression and tremors and intense cravings. This phase lasts between one week to 10 days. This stage is characterized by delirium, an inability to distinguish hallucinations from reality, ongoing and profuse sweating, seizures, irregular heartbeat, fever, and even death.
Ready to get Help?
Talk to a treatment expert
This level of severe symptoms usually subsides during the second week after the last dose. Medical help is necessary to help you recover from a sleeping pill addiction. Adequate support in place will help you to stay sober and get through any depressive episodes and other symptoms as they occur.
This is also the stage where you struggle with staying motivated. Thankfully, nurses will remain by your side, but your symptoms may intensify, and you’ll be closely monitored to make sure your heart rate and levels are functioning properly.
Phase Three – Withdrawal period slowly ends: At this phase, physical symptoms should start to fade, but you might find yourself struggling emotionally for an additional two weeks, especially if you were chronically taking prescribed sleep medications.
Phase Four: You might find yourself struggling with cravings or depression that comes and goes after discontinuing the drug, which is why treatment is important. It helps to prevent self-harm, or it keeps one from engaging in suicidal tendencies.
Treatment that starts with detox at a rehabilitation facility can alleviate physical symptoms associated with sleeping pill withdrawal. Doing a full continuum of treatment with professional help is imperative. The process itself is complicated and tricky.
Unsupervised withdrawal is not recommended, and treatment options like those offered at Arete Recovery can help stabilize the body while undergoing the necessary full continuum of treatment.
Arete Recovery manages the process of drug recovery in patients addicted to sleep aids like Ambien in the following way:
If you or a loved one is struggling to stay hopeful while dealing with a sleeping pill addiction, know that you are not alone. We want to give you that hope. The caring medical staff of trained counselors, nurses, and staff at Arete Recovery, your medical detox, and the residential treatment center, want to help you get through successfully every stage of your recovery journey.
Harvard Health Publishing. “The Savvy Sleeper: Wean Yourself off Sleep Aids.” Harvard Health Blog, Harvard Health Publishin from http://www.health.harvard.edu/staying-healthy/the-savvy-sleeper-wean-yourself-off-sleep-aids
Publishing, H. (2019). Learn the risks of sleep aids – Harvard Health. [online] Harvard Health from https://www.health.harvard.edu/sleep/learn-the-risks-of-sleep-aids
Utswmed.org. (2019). Sleep disorders and mental illness go hand in hand | Brain | UT Southwestern Medical Center from https://utswmed.org/medblog/sleep-disorders-mental-illness/